MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 68 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 68 REPERFUSION CATHETER; NRY
Catalog Number THNDRRED68KIT
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Vasoconstriction (2126); Visual Impairment (2138); Ischemia Stroke (4418)
Date of Event 10/19/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the mca using a penumbra system red 68 reperfusion catheter (red 68).After completion of the first pass, a severe vasospasm of m1 segment was noted.The physician then administered 600 mg nitroglycerin intraarterially to treat the vasospasm.It was reported that the vessel reoccluded after administering nitroglycerin with in-site thrombosis.Red68 was again used to perform thrombectomy.Subsequently, the vasospasm resolved with a clinical sequelae.Post procedure tici score of 7ici2c was achieved.After recovery, a follow-up mri conducted 5 hours post procedure showed re-occlusion of the left m1 segment and a large mca infarct.Right homonymous hemianopsia was also reported.Vasospasm and stroke were reported to be serious adverse events with a possible relationship to the index stroke, the index procedure, and the penumbra system.Right homonymous hemianopsia was reported to be a non-serious adverse event with a possible relationship to the penumbra system, the index stroke, and a probable relationship to the index procedure.As of (b)(6) 2022 the event is ongoing.
 
Additional Manufacturer Narrative
Vessel spasm, ischemia, neurological deficits including stroke are included as possible complications in the instructions for use (ifu) for the penumbra system reperfusion catheter the product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on 11/15/2022: 1.Section b.Box 5.Describe event or problem.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the mca using a penumbra system red 68 reperfusion catheter (red 68).After completion of the first pass, a severe vasospasm of m1 segment was noted.The physician then administered 600 mg nitroglycerin intraarterially to treat the vasospasm.It was reported that the vessel reoccluded after administering nitroglycerin with in-site thrombosis.Red68 was again used to perform thrombectomy.Subsequently, the vasospasm resolved with a clinical sequelae.Post procedure tici score of 7ici2c was achieved.After recovery, a follow-up mri conducted 5 hours post procedure showed re-occlusion of the left m1 segment and a large mca infarct.Right homonymous hemianopsia was also reported.Vasospasm and new left mca stroke were reported to be serious adverse events with a possible relationship to the index stroke, the index procedure, and the penumbra system.Right homonymous hemianopsia was reported to be a non-serious adverse event with a possible relationship to the penumbra system, the index stroke, and a probable relationship to the index procedure.As of (b)(6) 2022, the patient showed right homonymous hemianopsia with brain edema secondary to large stroke treated with hemicraniectomy.On (b)(6) 2022, patient continued to show increase edema with entrapment of left lateral ventricle.On (b)(6) 2022, the patient was discharged to inpatient rehabilitation.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #02 mfr report: 3005168196-2022-00529 1.Section g.Box 3.Report source.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the mca using a penumbra system red 68 reperfusion catheter (red 68).After completion of the first pass, a severe vasospasm of m1 segment was noted.The physician then administered 600 mg nitroglycerin intraarterially to treat the vasospasm.It was reported that the vessel reoccluded after administering nitroglycerin with in-site thrombosis.Red68 was again used to perform thrombectomy.Subsequently, the vasospasm resolved with a clinical sequelae.Post procedure tici score of 7ici2c was achieved.After recovery, a follow-up mri conducted 5 hours post procedure showed re-occlusion of the left m1 segment and a large mca infarct.Right homonymous hemianopsia was also reported.Vasospasm and new left mca stroke were reported to be serious adverse events with a possible relationship to the index stroke, the index procedure, and the penumbra system.Right homonymous hemianopsia was reported to be a non-serious adverse event with a possible relationship to the penumbra system, the index stroke, and a probable relationship to the index procedure.As of 21 oct 22, the patient showed right homonymous hemianopsia with brain edema secondary to large stroke treated with hemicraniectomy.On 24 oct 22, patient continued to show increased edema with entrapment of left lateral ventricle.On 02 nov 22, the patient was discharged to inpatient rehabilitation.On 13 jan-2023, we received an update from the clinical events committee (cec) that the final stroke size possibly increased by early re-occlusion of m1, and the intra-procedural vasospasm likely caused the early re-occlusion.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by the penumbra clinical team on 01/13/2023: 1.Section b.Box 5.Describe event or problem h3 other text : placeholder.

Brand Name
PENUMBRA SYSTEM RED 68 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15795057
Report Number3005168196-2022-00529
Device Sequence Number3101208
Product Code NRY
UDI-Device Identifier00815948024373
UDI-Public815948024373
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/09/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/08/2025
Device Catalogue NumberTHNDRRED68KIT
Device Lot NumberF00001323
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2022
Supplement Date Received by Manufacturer11/15/2022
01/14/2005
01/13/2023
Initial Report FDA Received Date11/14/2022
Supplement Report FDA Received Date12/15/2022
01/09/2023
02/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Date Report Sent to FDA01/01/2005